Airline Pilot Forums

Airline Pilot Forums was designed to be a community where working airline pilots can share ideas and information about the aviation field. In the forum you will find information about major and regional airline carriers, career training, interview and job seeker help, finance, and living the airline pilot lifestyle.




View Full Version : Thyroid problem...


everett_cessna_pilot
02-08-2006, 07:13 PM
Just wondering this. Are any pilots with a 1st class medical have hypothyrodism? Meaning lacking thyroid from the thyroid gland. Also is it possible to be on Synthyroid and still get a 1st class medical? Any info would help!


rickair7777
02-08-2006, 09:13 PM
Just wondering this. Are any pilots with a 1st class medical have hypothyrodism? Meaning lacking thyroid from the thyroid gland. Also is it possible to be on Synthyroid and still get a 1st class medical? Any info would help!

You need profesional advice. These guys have a BUNCH of info on their website about various medical conditions. I have used their consulting services in the past also.

http://www.aviationmedicine.com/index.cfm?fuseaction=home

geardown
02-09-2006, 10:29 AM
Don't worry, I have had Hypothyroidism and been on Synthroid for 14 years, as long as you can show that you have it stabalized the FAA has no problem issuing a 1st class medical


everett_cessna_pilot
05-14-2006, 09:24 AM
so i went back in for a retest on the thyroid and found out im fine! but good to know that i should be alright!

Bellerophon
05-14-2006, 05:37 PM
everett cessna pilot

Glad to hear that you are not hypothyroxic after all.

In Europe, under JAR's, you can also hold a Class 1 medical whilst stable on medication (Thyroxine/Synthyroid) for Hypothyroidism.

However, there is one minor problem - and possibly the same problem may exist under FAA regulations as I notice that geardown uses the same term - and that is the word stable.

When you first go on to medication - or if your dosage subsequently need increasing - then, under JAR's in Europe, you will have your medical certificate temporarily withdrawn.

It will be restored once your AME/doctor certifies that:

1) You are stabilised on your medication.
1) Your current dosage is appropriate.
2) No change in dosage is currently envisaged.
2) Your T4 level is normal.
3) Your TSH level is normal for someone on medication.
4) You provide two satisfactory blood tests, some weeks apart, to prove all the above.

None of this is much of a problem, however it does all take time, sometimes a considerable time.

T4 levels alter very quickly (and you feel much better almost immediately) but TSH level only change very slowly. I took me about 3 months to get back flying when I first went on to medication.

Given the increasing numbers of female pilots, and the fact that it is very much more common amongst women than men (by about a ration of 9:1), aviation doctors tend nowadays to be seeing the condition more than they used to, and it is not regarded as a major problem.